We report a case of severe haemophagocytic syndrome (HPS) in a human immunodeficiency virus (HIV)-infected patient who recovered after highly active anti-retrovirus therapy (HAART).
The case was a 35-year-old homosexual man. He visited his doctor complaining of a high fever (38·5°C) and a dry cough in August, 1999. In spite of treatment, his symptoms gradually aggravated and he was referred to our department on 31 August 1999.
Examination using thoracic radiography and computerized tomography (CT), and blood gas analysis indicated that the patient had contracted Pneumocystis carinii pneumonia. He was positive for anti-HIV antibody with HIV-RNA (8·5 × 104 copies/μl), Hb 12·8 g/dl, platelets 129 × 109/l, WBC 5·8 × 109/l, lymphocytes 11%, neutrophils 45%, CD4 lymphocytes 100 × 106/l and CD8 lymphocytes 293 × 106/l. Accordingly, he was diagnosed with acquired immune deficiency syndrome (AIDS) (Centers of Disease Control classification category group IV, subgroup C.1). The patient's P. carinii pneumonia was treated with sulphamethoxazole/trimethoprim for 3 weeks resulting in complete recovery. After prophylactic treatment, therapy with zidovudine, lamivudine and nevirapine was initiated on 4 October. Ten days later, he developed a generalized skin rash with high fever (up to 39·5°C). We suspected that these symptoms were due to a side-effect of nevirapine and stopped all medication including this drug. The skin rash and high fever disappeared after prednisolone therapy for 6 d. However, on 21 October, intermittent fever (up to 40°C) reappeared and continued thereafter. No abnormal finding was found in the brain, thorax or abdomen using CT and/or echo-examination. Blood examination revealed the existence of anaemia, neutropenia and thrombocytopenia (Hb 9·6 g/dl, WBC 1·2 × 109/l, neutrophils 0·45 × 109/l and platelets 88 × 109/l). We suspected that the cause of the high fever and cytopenia was HPS. Bone marrow aspiration showed proliferation of the monocyte–macrophage system with phagocytosis of normal haemopoietic cells. Extensive culture, antibody titre and polymerase chain reaction (PCR) for blood pathogens, including bone marrow aspirate, sputa, cerebrospinal fluid, gastric juice, urine and faeces, were all negative. From these findings, we diagnosed a complication with HPS caused by HIV, and began treatment with zidovudine, lamivudine,and nelfinavir from 28 October. The high fever was gradually lowered to the normal range after 6 d of treatment. Re-examination of the bone marrow showed neither proliferation of the monocyte–macrophage system nor haemophagocytic cells, as shown by extensive microscopic observation in association with normalization of red blood cell, neutrophil and platelet counts.
Some cases of HPS associated with HIV infection have been reported, mostly caused by infections and/or malignant diseases, and, to our knowledge, only two adult cases of HPS caused by HIV itself have been described to date (Lortholary et al, 1990; Rule et al, 1991). One of these cases died in spite of extensive treatment with acyclovir/glucocorticoid. The other case, after failure with treatment using zidovudine alone, has survived with combination therapy using zidovudine/foscarnet. Thus, our report may further indicate that HPS caused by HIV, in HIV patients who have not previously been treated with HAART, should receive this therapy without delay. Furthermore, switching to another HAART regimen should be considered if HPS has developed in those cases already on HAART.